Chemotherapy is the chemical treatment used to kill off cancer cells which are fast growing cells. Unfortunately, it is not selective and all fast growing cells are affected, hence the loss of hair etc. etc
Intravenous chemotherapy began in February and continued every 3 weeks for six months. As the weeks passed I became increasingly spun out by the needle being inserted into my arm for treatment. By the end I was very traumatized and glad when the last treatment was over. I thought I was tough, but needles I discovered, are my downfall.
Side effects: During this period my hair thinned 'til I needed to wear firstly a bandana and then a wig. I felt a little nauseous in the two days following each chemo treatment but was generally really well, so my diary tells me. I rested whenever my body told me of tiredness and watched the clouds and waving trees from my bed.
There is a long list of side effects from Chemotherapy, but I was fortunate in experiencing very few of them. Aching hips and joints, some nausea, falling hair but little else.
I am a believer in natural therapies and researched these extensively. I was introduced to Essiac Tea (marketed in Australia as Flora). This product is a North American Indian herbal mixture which is a potent detoxifier. I checked its compatibility with mainstream medicine and was pleased to see it recommended to be used in conjunction with Chemotherapy.
I treated myself throughout my Chemotherapy and Radiation treatment. I consider that my few side effects are partially due to Essiac Tea.
I am taking Tamoxifen, an oestrogen inhibitor. Side effects are numerous but for me the following is the case:
I found excessive flushes were the first result. After many months of trying different substances the flushes have virtually stopped, but from nothing in particular. Strangely they almost ceased while I was in hospital having my reconstruction!
Weight gain was an almost instant result of taking this drug. I found kilos went on over a week or two and I have been unable to remove them. At the end of the five year course I hope and pray I can lose it as quickly as I gained it.
Fluid retention was another side effect. My ankles and fingers were swollen and very painful in the mornings. The pain in my knees and hips made walking a hobble. I was prescribed Hydrene, a diuretic and in a day or so all was well again.